Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 151, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 5:38 PM EDT for Union County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 5:38 PM EDT (21:38 UTC)
- Expired
- Jul 5, 2004, 6:15 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Union County, TN
The radar
The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 3:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2320 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 052138 SVRMRX TNC173-052215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WISSUED A TIONASEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN EAST TENNESSEE * UNTIL 615 PM EDT * AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BIG RIDGE STATE PARK...OR 6 T...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BIG RIDGE STATE PARK...OR 6 MILES SOUTHWEST OF MAYNARDVILLE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUTTRELL AROUND 600 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. LAT...LON 3631 8395 3619 8400 3618 8375 3626 8369 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:06 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 5, 4:06 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MORRISTOWN TN 405 PM EDT MON JUL 5 2004 .UPDATE DISCUSSION...HAVE ISSUED ZONES WITH SEVERE THUNDERSTORM WATCH HEADLINES. NO UPDATE ON ZONES, JUST ON THIS DISCUSSION. MAIN THREAT IS DAMAGING WINDS, THOUGH SOME HAIL CANNOT BE RULED OUT. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 93 70 88 / 50 30 20 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 91 70 87 / 70 30 20 40 OAK RIDGE, TN 70 91 69 86 / 70 30 20 40 TRI CITIES AIRPORT, TN 66 89 65 85 / 60 30 20 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 605 AM EDT MON JUL 5 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-061000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 605 AM EDT (505 AM CDT) MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:44 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 46 min |
| Jul 5, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 87 min |
| Jul 5, 5:20 PM EDT | Flash Flood Warning | MRX | Roane | 3 hr |
| Jul 5, 5:28 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 62 min |
| Jul 5, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 78 min |
| Jul 5, 5:48 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 27 min |
| Jul 5, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 55 min |
| Jul 5, 5:53 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 67 min |
| Jul 5, 6:13 PM EDT | Flash Flood Warning | MRX | Blount, Loudon | 3 hr |
| Jul 5, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 72 min |
| Jul 5, 6:23 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 52 min |
| Jul 5, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 62 min |
| Jul 5, 6:49 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 71 min |
| Jul 5, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 50 min |
| Jul 5, 7:20 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 70 min |
| Jul 5, 7:45 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 60 min |
| Jul 5, 7:51 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 69 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.